Florida, 2011

Hail and Damaging Winds in Florida, May 14, 2011

May 14, 2011 · NWS JAX · 19 events in 9 counties and zones

An upper level low was over the Ohio Valley with a trailing trough across the Southeast Region. A surface cold front moved across the forecast area during hte later morning into the late afternoon over an unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level low was over the Ohio Valley with a trailing trough across the Southeast Region. A surface cold front moved across the forecast area during hte later morning into the late afternoon over an unstable air mass. Several strong to severe storms formed across the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 14, 7:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 14, 7:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 AM EDT SAT MAY 14 2011

.UPDATE...SHOWERS PASSED OVER THE HONEY PRAIRIE WILDFIRE EARLIER
THIS MORNING WITH RADAR ESTIMATES ARND 0.1 INCH. HOPEFULLY THIS
IS JUST THE BEGINNING. HPC PLACES A QUARTER INCH ACRS INTERIOR SE
GA THRU 18Z AND APPROX ONE HALF INCH OVER A 24 HOUR PERIOD. KJAX
MORNING SOUNDING SHOWS PLENTY OF INSTABILITY WITH 500MB TEMP OF
-13C...CAPE OVER 2200J BY TIME OF PEAK HEATING AND LI OF -6.9.
MAIN CONCERN TODAY WILL BE HAIL FOLLOWED BY STRONG WIND GUSTS.
FORECAST IS ON TRACK AND HAVE NO UPDATES ATTM.

&&

.AVIATION...A FEW SHOWERS WILL APPROACH SSI IN THE MORNING. TSRA
DEVELOPING AHEAD OF AN APPROACHING COLD FRONT WILL ARRIVE AT
TERMINALS THIS AFTN. HAVE MAINTAINED VCTS WORDING AFTER 16Z-17Z
WITH A TEMPO FOR VCTS.

&&

.MARINE...BUOYS ARE REPORTING MAINLY SW WINDS ARND 10KT. SEAS
REMAIN DOMINATED BY EASTERLY SWELLS ARND 3FT WITH PERIOD OF 12-13
SEC. WILL KEEP SCEC HEADLINES FOR OFFSHORE WATERS. A WEAK COLD
FRONT IS FORECAST TO ADVANCE ACROSS THE LOCAL WATERS ON
SUNDAY...WITH BROAD LOW PRESSURE HOLDING TO OUR NORTH. OFFSHORE
WINDS WILL BECOME ELEVATED AT TIMES THROUGH EARLY NEXT WEEK IN
RESPONSE TO AFOREMENTIONED LOW...ALTHOUGH THE OVERALL TREND WILL
BE LOWERING SEAS AS NORTHEAST SWELLS SUBSIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  62  84  57 /  70  30   0   0
SSI  85  67  82  65 /  60  30   0  10
JAX  90  63  85  60 /  60  30   0  10
SGJ  89  66  83  63 /  50  30   0   0
GNV  89  65  85  60 /  50  30   0   0
OCF  90  64  86  60 /  50  30   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

MKT/PK
Hazardous weather outlook, May 14, 3:22 AM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 AM EDT SAT MAY 14 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-151000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
422 AM EDT SAT MAY 14 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

AN APPROACHING COLD FRONT AND UPPER TROUGH WILL PRODUCE SHOWERS AND
THUNDERSTORMS OVER THE AREA...MAINLY THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME STRONG THIS AFTERNOON AND PRODUCE SMALL HAIL
AND STRONG WINDS.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT EAST COAST BEACHES
DUE TO EASTERLY SWELLS.

A LARGE WILDFIRE CONTINUES TO BURN SOUTH OF STEPHEN FOSTER STATE PARK
TO NEAR THE FLORIDA-GEORGIA STATE LINE. THE SMOKE WILL DRIFT TO THE
NORTHEAST TODAY TOWARDS HILLIARD...FOLKSTON...WOODBINE AND BRUNSWICK
GEORGIA. VISIBILITY REDUCTIONS MAY OCCUR IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A MODERATE RISK OF RIP CURRENTS WILL PERSIST INTO SUNDAY DUE TO
EASTERLY SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON IF WATCHES OR
WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, May 14, 7:52 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
852 AM EDT SAT MAY 14 2011

GAZ163-141315-
CLINCH-
852 AM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CLINCH
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 915 AM EDT...

AT 852 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF DU PONT...OR 9 MILES
SOUTHWEST OF HOMERVILLE...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DU PONT...HOMERVILLE AND
ARGYLE THROUGH 915 AM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3117 8267 3103 8260 3100 8255 3096 8252
      3096 8249 3084 8286 3085 8289 3099 8298
TIME...MOT...LOC 1252Z 243DEG 27KT 3095 8283

TRABERT
Special weather statement, May 14, 8:06 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
906 AM EDT SAT MAY 14 2011

GAZ152-164-141330-
BRANTLEY-CHARLTON-
906 AM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRANTLEY AND
NORTHEASTERN CHARLTON COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 930 AM EDT...

AT 907 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF WINOKUR...OR 11 MILES
SOUTH OF HOBOKEN...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RACE POND...WINOKUR...
HICKOX...NAHUNTA AND ATKINSON THROUGH 930 AM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3116 8178 3114 8182 3110 8184 3110 8191
      3105 8194 3104 8192 3096 8206 3101 8215
      3101 8214 3106 8217 3132 8191 3119 8177
TIME...MOT...LOC 1307Z 227DEG 22KT 3104 8207

TRABERT
Special weather statement, May 14, 8:28 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
928 AM EDT SAT MAY 14 2011

GAZ150-163-164-141400-
CHARLTON-CLINCH-WARE-
928 AM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WARE...
CENTRAL CLINCH AND NORTHWESTERN CHARLTON COUNTIES FOR SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 1000 AM EDT...

AT 928 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM WARE COUNTY TO
CLINCH COUNTY...MOVING NORTHEAST AT 40 MPH. THESE STRONG
THUNDERSTORMS WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED
COUNTIES THROUGH 1000 AM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3119 8229 3095 8220 3084 8280 3101 8268
TIME...MOT...LOC 1328Z 247DEG 35KT 3107 8239 3090 8263

TRABERT
Special weather statement, May 14, 9:11 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1011 AM EDT SAT MAY 14 2011

GAZ152-141445-
BRANTLEY-
1011 AM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRANTLEY COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL
1045 AM EDT...

AT 1011 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES WEST OF HICKOX...OR 6 MILES
SOUTH OF HOBOKEN...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HICKOX...NAHUNTA...RAYBON
AND ATKINSON THROUGH 1045 AM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3115 8180 3111 8184 3110 8191 3106 8201
      3108 8206 3104 8207 3103 8214 3107 8219
      3110 8221 3112 8221 3134 8191 3115 8179
TIME...MOT...LOC 1411Z 241DEG 26KT 3110 8214

TRABERT
Special weather statement, May 14, 9:47 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1047 AM EDT SAT MAY 14 2011

GAZ132-149-150-141515-
ATKINSON-COFFEE-WARE-
1047 AM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WARE...EASTERN ATKINSON AND SOUTHEASTERN COFFEE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1115 AM EDT...

AT 1047 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF PEARSON...MOVING
NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND PEARSON...AXSON...MILLWOOD...BICKLEY...WARESBORO AND DIXIE
UNION THROUGH 1115 AM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 30
TO 40 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3150 8260 3147 8260 3147 8257 3127 8239
      3118 8271 3118 8284 3119 8288 3130 8294
TIME...MOT...LOC 1447Z 245DEG 38KT 3126 8279

TRABERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Hamilton

When
May 14, 10:00 AM EST
Where
Hamilton County, 3.08 mi NNE of Marion
Measured
1 in hail
Reported by
Public
Coordinates
30.470, -82.907

Quarter size hail was reported along Highway 41 at the intersection of County Road 137.

Thunderstorm Wind, Baker

When
May 14, 10:40 AM EST
Where
Baker County, Sanderson
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.250, -82.270

Tree were blown down in Sanderson. The time was based on radar.

Thunderstorm Wind, Bradford

When
May 14, 10:40 AM EST
Where
Bradford County, 13.23 mi N of New River
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.161, -82.274

Trees were blown down along NW County Road 229. The time was based on radar.

Thunderstorm Wind, Bradford

When
May 14, 10:41 AM EST
Where
Bradford County, 2.16 mi NNW of Sampson City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.950, -82.210

Trees were blown down along 101st Avenue near Sampson. The time was based on radar.

Thunderstorm Wind, Bradford

When
May 14, 10:45 AM EST
Where
Bradford County, 2.27 mi SE of Hampton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.850, -82.100

Trees were blown down along SE County Road 18. The time was based on radar.

Thunderstorm Wind, Baker

When
May 14, 10:50 AM EST
Where
Baker County, 0.91 mi SE of Glen St Mary
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.270, -82.160

Trees were blown down in Glen St. Mary. The time was based on radar.

Thunderstorm Wind, Bradford

When
May 14, 11:00 AM EST
Where
Bradford County, 1.51 mi SSE of Starke
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.930, -82.090

Trees were blown down along SE County Road 100A. The time was based on radar.

Thunderstorm Wind, Baker

When
May 14, 11:05 AM EST
Where
Baker County, 0.6 mi W of Macclenny
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.280, -82.130

Trees were blown down in Macclenny. The time was based on radar.

Thunderstorm Wind, Duval

When
May 14, 11:37 AM EST
Where
Duval County, 1.38 mi ENE of Aldridge
Measured
50 kt (58 mph) measured gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.460, -81.580

A tree was blown down on a mobile home which injured one person inside. At 12:30 pm, wind gusts of 57 mph were measured at the Jacksonville International Airport which was about 7 miles due ESE of the mobile location.

Thunderstorm Wind, Marion

When
May 14, 12:15 PM EST
Where
Marion County, 1.51 mi SSE of Millwood
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.380, -82.170

Wind damage occurred between Citra and Reddick. There was a mobile home with a roof peeled back and minor damage to several other mobile homes in the area. Trees were down as well.

Hail, Clay

When
May 14, 12:38 PM EST
Where
Clay County, 2.56 mi W of Penney Farms
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.977, -81.863

Quarter size hail was reported at a Boy Scout Camp off of State Road 16.

Thunderstorm Wind, Alachua

When
May 14, 1:00 PM EST
Where
Alachua County, 1.38 mi N of Arredonda
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
29.620, -82.420

Trees were blown down along SW 75th Street. The time was based on radar.

Thunderstorm Wind, Alachua

When
May 14, 1:18 PM EST
Where
Alachua County, 3.3 mi NNE of Micanopy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.540, -82.250

Many trees and power lines were blown down SSW of Rochelle.

Thunderstorm Wind, Alachua

When
May 14, 1:29 PM EST
Where
Alachua County, 2.76 mi N of Santa Fe Lake
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.770, -82.080

Trees were blown down along SE County Road 21B. The time was based on radar.

Thunderstorm Wind, Columbia

When
May 14, 5:35 PM EST
Where
Columbia County, 1.82 mi NW of Benton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.500, -82.670

Numerous trees were blown down U.S. Highway 441 across northern Columbia County.

Hail, Columbia

When
May 14, 5:45 PM EST
Where
Columbia County, 6.47 mi NNW of Benton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.570, -82.680

An NWS IMET at the Honey Prairie Wildfire relayed a report of quarter size hail along U.S. Highway 441 south of Fargo. The time and location was based on radar.

Thunderstorm Wind, Baker

When
May 14, 6:30 PM EST
Where
Baker County, 4.56 mi SE of Taylor
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.380, -82.230

Scattered trees and power lines were blown down SE of Taylor.

Thunderstorm Wind, Suwannee

When
May 14, 6:30 PM EST
Where
Suwannee County, 0.91 mi NW of Houston
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.260, -82.910

A tree was blown down and blocking the lane on U.S. Highway 90 eastbound between Live Oak and Lake City. The time was based on radar.

Thunderstorm Wind, Suwannee

When
May 14, 6:45 PM EST
Where
Suwannee County, Live Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.300, -82.980

Trees were blown down on power lines in Live Oak causing multiple power outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294599, 294527, 294531, 294529, 294535, 294532, 294536, 294537, 294539, 294541, 294524, 294542, 294543, 294544, 294545, 294525, 294546, 294548, 294549.